Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 73, NWS Albuquerque, NM

July 30, 2018Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 30, 2018, 3:02 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 3:02 PM MDT (21:02 UTC)
Expired
Jul 30, 2018, 6:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 52 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:50 PM MDTFLASH FLOOD1 Se Ruidoso, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS55 KABQ 302102
FFWABQ
NMC027-310000-
/O.NEW.KABQ.FF.W.0073.180730T2102Z-180731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
302 PM MDT MON JUL 30 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South central Lincoln County in central New Mexico...

* Until 600 PM MDT.

* At 259 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across western portions of Ruidoso. Up to 1.5 inches of 
  rain have fallen over the last hour. Flash flooding is expected to 
  begin shortly. This includes County Road 7 and Indian Service 
  Route 21 as well as Cedar Creek.

* Some locations that will experience flooding include...
  Ruidoso, Ruidoso Downs, Alto and Hollywood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Arroyos, streams and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3338 10573 3339 10573 3339 10579 3342 10578
      3342 10563 3336 10553 3331 10555 3331 10572

$$

34
2 follow-up statements
886 
WGUS75 KABQ 302203
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
403 PM MDT MON JUL 30 2018

NMC027-310000-
/O.CON.KABQ.FF.W.0073.000000T0000Z-180731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
403 PM MDT MON JUL 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
SOUTH CENTRAL LINCOLN COUNTY...

At 358 PM MDT, local law enforcement reported flash flooding in 
Johnson and Gavilan Canyons along the Rio Ruidoso. Water and debris 
was going over the bridge. Radar has estimated over 2 inches of rain 
has fallen and light to moderate rain continues upstream.

Some locations that will experience flooding include...
Ruidoso, Ruidoso Downs, Alto and Hollywood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3338 10573 3339 10573 3339 10579 3342 10578
      3342 10563 3336 10553 3331 10555 3331 10572

$$

34
324 
WGUS75 KABQ 302352
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
552 PM MDT MON JUL 30 2018

NMC027-310001-
/O.EXP.KABQ.FF.W.0073.000000T0000Z-180731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
552 PM MDT MON JUL 30 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 600 PM MDT...

The heavy rain has ended and the flood waters have receded. Flooding 
is no longer expected to pose a threat. However, elevated water 
flows in the Rio Ruidoso remain possible through the evening. 

LAT...LON 3338 10573 3339 10573 3339 10579 3342 10578
      3342 10563 3336 10553 3331 10555 3331 10572

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 11:29 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 11:29 AM MDT, 3 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 AM MDT Mon Jul 30 2018

.AVIATION...
18Z TAF CYCLE
Confidence on coverage, timing, and location of TSRA thru tonight is
low as just about every model solution is advertising a different set
up on mesoscale details. Nonetheless, have focused terminal forecasts
in the direction of the latest HREF-2, RAP, and HRRR solutions. Gap
winds have subsided within the Rio Grande Valley and may even become
variable or NW for a period by later in the afternoon. Meanwhile, a
few strong to potentially severe storms will attempt to fire along
the Sangre de Cristo Mts and move southeast across the plains aft
22Z. A large area of SHRA with embedded TS may linger over eastern NM
thru the entire night with patchy MVFR low cigs. Gap winds are likely
to redevelop within the Rio Grande Valley on convective outflows from
the east, which will potentially reach Aviation Weather Warning gusts
at KABQ btwn 01Z and 07Z.

Guyer

&&

.PREV DISCUSSION...325 AM MDT Mon Jul 30 2018...
.SYNOPSIS...
A backdoor cold will result in much cooler high temperatures for
eastern New Mexico while central and western areas see slight
cooling. Afternoon and evening thunderstorms today will be mainly
confined to mountain locations and the southeast plains. East winds
will develop for most areas east of the continental divide by midday
and increase during the evening hours, especially for the middle Rio
Grande Valley. Showers and thunderstorms will favor the western
mountains Tuesday afternoon with only slight chances elsewhere.
Showers and storms become more widespread Wednesday and moreso
Thursday into Friday. High temperatures cool to below average across
the east today and Tuesday while central and western areas range from
near to above average values for late July. High temperatures
rebound to near seasonal averages all areas by Wednesday.

&&

.DISCUSSION...
Backdoor cold front making good progress southward through the
eastern plains early this morning. Expect this front will break
through Tijeras Canyon just after sunrise this morning. This feature
will make for a tricky forecast today and Tuesday. Biggest question
is where convection will develop in response to or in spite of low-
level cold air advection. NAM12 and GFS remain at odds as to how much
convection develops this afternoon and overnight. NAMBufr forecast
sounding progging a stout temperature inversion near 700mb through
the day, making it tough for clouds let alone convection to develop
outside of areas with strong surface convergence (divide and
southeast plain) and/or a mountain range to provide an elevated heat
source. Similar scenario exits for Tuesday with the western mountain
being favored as things heat up there as the front washes out.
Strong east canyon winds are likely in the mid RGV tonight from ABQ
south to Carrizozo. Moderate southeast winds are anticipated for the
Santa Fe metro during the evening.

Thunderstorm coverage increases Wednesday as a weak speed max/vort
lobe moves through the northwest flow aloft and most areas return to
near average high temperatures. NAM12 favoring the northeast third
of the state as well as the southwest mountains. Storm motion will be
southeastward as the Four Corners' high remains over centered over
northern AZ/southern UT.

GFS and ECWMF agree that storm coverage continues to trend up
Thursday with most areas seeing at least scattered activity. GFS and
ECWMF also agree that Friday looks very similar to Thursday with
scattered to numerous coverage. ECMWF continues with the idea of a
weakness in the subtropical upper high over NM for the weekend which
would keep the scattered to numerous activity going.

ECWMF continues to push the Four Corners' high eastward as a
unseasonably deep closed low moves over the PACNW. GFS has the same
general idea but plants the upper high over NM. ECMWF has been
the far more run to run consistent model and its ensemble members
support the operational run.

33

&&

.FIRE WEATHER...
Much cooler temperatures are forecast today across eastern New
Mexico behind a backdoor cold front, currently pushing down the
eastern plains. Northwest portions of the state will remain hot, dry
and unstable today under direct influence of the upper high
centered near the AZ/UT/NV border. The front will recharge moisture
across central and eastern New Mexico and result in a resurgence of
wetting storms going into mid week as the upper high center remains
west over Arizona.

The forecast going into late week and especially into the weekend is
of lower forecast confidence given differences between the latest
operational runs of the ECMWF and GFS. By late Sunday the
differences are rather large, with the ECMWF showing pressure
heights 5 to 6dam lower at 500mb. However, both models show a
continued uptrend in PWATs with daily rounds of wetting storms and
very little steering flow.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 30, 3:38 AM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Mon Jul 30 2018

NMZ501>540-311130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Mon Jul 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A backdoor cold front will push westward through New Mexico today.
Showers and thunderstorms will most likely be confined to the
mountains and southeast plains. A few strong storms are possible this
afternoon and evening over the Sangre de Cristo Mountains along with
the southwest mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm coverage is forecast to increase Wednesday and continue to be
active Thursday through the weekend. Localized flash flooding,
especially over and near recent burn scars, is likely each afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Jul 30, 1:33 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
133 PM MDT MON JUL 30 2018

NMZ508-302000-
Southwest Mountains-
133 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO AND
SOUTHEASTERN CATRON COUNTIES UNTIL 200 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Poverty Creek, or 19 miles north of Monticello,
moving southwest at 5 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Dusty.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3360 10778 3377 10760 3368 10742 3348 10750
      3348 10751
TIME...MOT...LOC 1932Z 029DEG 6KT 3367 10756

34
Special weather statement, Jul 30, 1:43 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT MON JUL 30 2018

NMZ527-528-530-302015-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
143 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Capulin, or 16 miles west of Des Moines, moving
southeast at 20 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3670 10426 3679 10407 3658 10377 3640 10410
TIME...MOT...LOC 1942Z 329DEG 17KT 3669 10412

34
Special weather statement, Jul 30, 2:23 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT MON JUL 30 2018

NMZ508-302100-
Southwest Mountains-
223 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO AND
SOUTHEASTERN CATRON COUNTIES UNTIL 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Poverty Creek, or 13 miles north of Winston,
moving southwest at 10 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of southwestern
Socorro and southeastern Catron Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3348 10787 3349 10789 3364 10774 3356 10757
      3348 10761
TIME...MOT...LOC 2023Z 035DEG 9KT 3354 10767

34
Special weather statement, Jul 30, 2:30 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT MON JUL 30 2018

NMZ510-512-516-517-302100-
San Juan Mountains-Upper Rio Grande Valley-Lower Chama River
Valley-West Slopes Sangre de Cristo Mountains-
230 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAOS AND
SOUTHEASTERN RIO ARRIBA COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Embudo, or 21 miles west of Taos, moving south at 25
mph.

Nickel size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Embudo, Pilar, Dixon, Velarde, Rinconada, Rio Lucio, Lyden and
Picuris Pueblo.

This includes Highway 285 between Mile Markers 353 and 368.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3643 10587 3620 10571 3612 10600 3636 10607
      3639 10603 3642 10598
TIME...MOT...LOC 2029Z 346DEG 22KT 3631 10594

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:39 PM MDTSpecial Weather StatementABQUnion36 min
Jul 29, 8:17 PM MDTSpecial Weather StatementABQUnion28 min
Jul 29, 8:45 PM MDTSpecial Weather StatementABQUnion30 min
Jul 29, 8:59 PM MDTSevere Thunderstorm WarningABQUnion51 min
Jul 29, 9:22 PM MDTAreal Flood AdvisoryABQUnion113 min
Jul 29, 9:56 PM MDTSpecial Weather StatementABQUnion34 min
Jul 29, 10:07 PM MDTSevere Thunderstorm WarningABQHarding, Union35 min
Jul 29, 11:07 PM MDTSpecial Weather StatementABQQuay23 min
Jul 30, 1:05 PM MDTWind AdvisoryABQ12 hr
Jul 30, 1:33 PM MDTSpecial Weather StatementABQ27 min
Jul 30, 1:43 PM MDTSpecial Weather StatementABQUnion32 min
Jul 30, 2:23 PM MDTSpecial Weather StatementABQ37 min
Jul 30, 2:30 PM MDTSpecial Weather StatementABQTaos30 min
Jul 30, 2:37 PM MDTAreal Flood AdvisoryABQLincoln113 min
Jul 30, 3:17 PM MDTSpecial Weather StatementABQSocorro28 min
Jul 30, 3:19 PM MDTSpecial Weather StatementABQHarding26 min
Jul 30, 4:37 PM MDTFlash Flood WarningABQColfax3 hr
Jul 30, 4:41 PM MDTSpecial Weather StatementABQSanta Fe34 min
Jul 30, 4:42 PM MDTSpecial Weather StatementABQMora33 min
Jul 30, 5:50 PM MDTSpecial Weather StatementABQSanta Fe25 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.